Alert archive / Hawaii / Winter Storm Warnings in 2022

Winter Storm Warning 2, NWS Honolulu, HI

December 18, 2022Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 18, 2022, 3:25 AM HST for Hawaii County, Hawaii. It took effect at Dec 18, 2022, 3:37 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2022, 3:25 AM HST (13:25 UTC)
In effect from
Dec 18, 2022, 3:37 PM HST
Expired
Dec 20, 2022, 3:15 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWHW40 PHFO 181325
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Sun Dec 18 2022

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING THROUGH
6 AM HST TUESDAY..

HIZ028-191600-
/O.UPG.PHFO.WS.A.0001.221219T0400Z-221220T1600Z/
/O.NEW.PHFO.WS.W.0002.221219T0400Z-221220T1600Z/
Big Island Summits-
325 AM HST Sun Dec 18 2022

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST TUESDAY...

* WHAT...Heavy snow. Light snow accumulations tonight will be
  followed by periods of heavy snow developing on Monday. Total
  snow accumulations up to 14 inches. Wind gusts as high as 135
  mph will cause significant blowing and drifting of snow.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 AM HST Tuesday.

* IMPACTS...Travel will quickly become impossible. Blowing snow
  will significantly reduce visibility. Periods of zero visibility
  expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$
4 follow-up statements
358 
WWHW40 PHFO 190137
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Sun Dec 18 2022

...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY..

HIZ028-191445-
/O.EXT.PHFO.WS.W.0002.221219T0137Z-221220T1600Z/
Big Island Summits-
337 PM HST Sun Dec 18 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Blizzard conditions expected. Light snow accumulations 
  tonight will be followed by periods of heavy snow developing on 
  Monday. Total snow accumulations up to 14 inches. Wind gusts as 
  high as 135 mph will cause significant blowing and drifting of 
  snow.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Blowing snow will significantly reduce visibility at times, 
  with periods of zero visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$
333 
WWHW40 PHFO 191331
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Mon Dec 19 2022

...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY..

HIZ028-200245-
/O.CON.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/
Big Island Summits-
331 AM HST Mon Dec 19 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
TUESDAY...

* WHAT...Heavy snow and blowing snow. Blizzard-like conditions 
  possible. Additional snow accumulations of up to 8 inches. Winds
  gusting as high as 100 mph.

* WHERE...Big Island Summits above 10,500 feet elevation.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Blowing snow will significantly reduce visibility at times, 
  with periods of zero visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$

RCB
040 
WWHW40 PHFO 200134
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Mon Dec 19 2022

...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY..

HIZ028-201445-
/O.CON.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/
Big Island Summits-
334 PM HST Mon Dec 19 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
TUESDAY...

* WHAT...Heavy snow and blowing snow. Blizzard conditions possible.
  Additional snow accumulations of up to 8 inches. Winds gusting 
  as high as 120 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Blowing snow will significantly reduce visibility at times, 
  with periods of zero visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$
792 
WWHW40 PHFO 201315
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Tue Dec 20 2022

HIZ028-201415-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/
Big Island Summits-
315 AM HST Tue Dec 20 2022

...WINTER STORM WARNING IS CANCELLED FOR BIG ISLAND SUMMITS...

Clouds and showers will decrease in coverage at summit level.
Therefore the Winter Storm Warning for the Big Island Summits of
Mauna Kea and Mauna Loa is cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 9:15 PM HST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 17, 9:15 PM HST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
915 PM HST Sat Dec 17 2022

.SYNOPSIS...
Showers and thunderstorms will steadily increase in coverage
tonight through Sunday as southwest winds strengthen in advance
of a strong cold front. Strong and potentially damaging kona, or
southwest, winds and strong thunderstorms will move through the
area Sunday night through Monday evening in association with the
front. Breezy westerlies will then focus showers over leeward
slopes through Tuesday. Drier conditions and lighter southwesterly
winds are then expected Wednesday through late next week.

&&

.DISCUSSION...

The initial wave of ascent associated with the approaching low is
underway as evidenced by blossoming shower coverage and emerging
kona winds over the western end of the state this evening.
Instability is already supporting thunderstorms in the Kauai channel
and along the land breeze near Windward Maui. Although the intensity
and location of rapidly developing convection is in line with
expectations, development is occuring much earlier in the night than
anticipated and significant faster than even the most aggressive hi-
res modeling depicted. With confidence, this supports a much more
aggressive approach to the near term portion of the forecast and a
Flash Flood Watch has been issued beginning Sunday morning and
continuing through the event. Although flash flooding is not
considered to be the primary threat, the latest trends suggest the
threat has increased to warrant headline issuance. The flood threat
will then continue into Monday night as waves of heavy showers and
thunderstorms precede the cold front, eventually punctuated by
potentially the most convection along the cold front itself on
Monday. Otherwise mainly cosmetic changes to the forecast this
evening, such as increasing pops and forecast rainfall amounts, with
no significant changes to expected impacts going forward. The
previous discussion follows.

Previous Discussion.
The strong cold front will make steady
progress toward the state tonight and Sunday, then move from
northwest to southeast down the island chain late Sunday night
through Monday evening. Winds will remain light tonight, with sea
breezes transitioning over to land breezes this evening. South to
southwesterly winds may begin to develop late tonight, but will
pick up more noticeably Sunday morning, then become breezy to
locally windy Sunday afternoon. Depending on the degree of
stability Sunday afternoon, a Wind Advisory may be needed for
windward areas due to gusty southwesterly downslope winds. The
winds associated with this storm system are expected to peak
Sunday night and Monday, potentially at warning levels. At a
minimum, a Wind Advisory will likely be required for the entire
state during this time, with the strongest winds expected in the
areas typically referred to as windward locations. A High Wind
Watch has been issued from 6 PM Sunday through 6 PM Monday for all
islands due to the potential for very strong and damaging winds.

Behind the cold front, breezy to locally windy conditions are
expected to continue through Tuesday, before easing off Tuesday
night as a weak front approaches from the northwest. Light to at
times moderate southwesterly winds will then prevail Wednesday
through Friday as a progressive pattern across the Pacific keeps
the surface ridge axis suppressed south of the state. The ridge
axis could lift north of the islands next weekend, bringing a
return of light to moderate trades.

As for the remaining weather details, quite an active next
several days can be expected across the island chain as the strong
storm system approaches and moves through the region.

Tonight and Sunday,
Mid-level moisture and forcing for ascent will increase across the
state as the night progresses. Daytime heating driven showers and
thunderstorms should end fairly quickly this evening, with most
showers then confined to the coastal waters by mid to late evening.
Deep layer southwesterly flow increasing after midnight should
lead the development of scattered showers and thunderstorms which
will begin to move onshore. Moisture and instability will hold
over the islands through the day Sunday, and with wind fields
increasing the potential for organized convection, a few
thunderstorms could become strong with the capability of
producing gusty winds and even hail given the cold temperatures
aloft. The potential for brief downpours appears high, however the
flow should remain progressive enough to keep the chances for
widespread flooding low, and a Flood Watch is not anticipated at
this time.

Sunday night through Monday night,
The potential for organized thunderstorms will peak Sunday night
through Monday evening as deep layer 0-6 km shear values
increase to between 40 and 60 knots. This combined with 1500 to
2000 J/KG of surface based CAPE and cold air aloft with -20C
heights lowering to between 18 and 20 kft, and H7 to H5 lapse
rates dropping to -7 to -8 C/KM, all point to the potential for
strong thunderstorms capable of producing damaging winds and large
hail. The greatest potential for Severe weather will exist along
and immediately ahead of the cold front. Some locally heavy
rainfall can't be ruled out either, and given the potential for
training of deep convection, a Flood Watch may eventually be
required for the Sunday night through Monday evening time frame.
Lingering deep moisture and instability could keep some strong
thunderstorms over the Big Island Monday evening, with conditions
quickly stabilizing after midnight as the front exits to the east.

Tuesday through next Saturday,
Both the GFS and ECMWF are in good agreement showing lingering
deep moisture over the state keeping conditions showery on
Tuesday. Drier weather should then settle into the region Tuesday
night through next weekend, with limited showers favoring the
typically dry leeward areas due to the southwesterly boundary
layer flow.

&&

.AVIATION...

A strong cold front located far northwest of Kauai will move
rapidly toward the region through Sunday night. The atmosphere is
gradually becoming unstable ahead of this feature. In addition,
background low-level south to southwest flow is beginning to
transport enhanced moisture into the islands, especially the
western end of the state. This will likely bring increasing
cloudiness and showers with a chance of thunderstorms to much of
the island chain and surrounding waters later tonight and Sunday.
This will likely produce periods of MVFR ceilings and
visibilities as these clouds and showers become more widespread.
The winds out of the south and southwest are also forecast to
increase during the day on Sunday as the front continues to move
closer to the area.

There are currently no AIRMETs in effect. As cloud cover and
showers increase Sunday morning, AIRMET Sierra will likely be
required for some of the islands. In addition, as the south to
southwest winds increase, AIRMET Tango may be needed downstream
north through east of the higher terrain on most islands starting
on Sunday.

&&

.MARINE...

A ridge of high pressure near the state will produce light and
variable winds through tonight, but significant changes are
expected to begin on Sunday. The large NW swell that filled in
yesterday is diminishing, but is still producing combined seas of
10 feet in many areas this evening, so a Small Craft Advisory
(SCA) remains posted for most waters, and a High Surf Advisory
remains in effect for exposed N and W facing shores. Seas are
expected to drop below 10 feet early tonight as the NW swell
continues to decline. However, increasing SW winds are expected on
Sunday, and the SCA will likely be expanded in time and area to
include all waters through Sunday.

A seasonably active weather pattern is expected starting tonight as
a potent cold front begins to approach the state. Shower and
thunderstorm coverage will gradually increase overnight, and SW
winds will begin to increase during the day Sunday. As the front
sweeps through the island chain Sunday night and Monday, winds
will increase to near-gale to gale-force SW to W winds. A Gale
Watch is posted for all Hawaiian waters from Sunday night through
Monday. Additionally, severe thunderstorms capable of producing
damaging winds and hail will be possible during this time. Winds
are expected to remain strong and out of the west on Tuesday as
low pressure passes a couple hundred miles N of the islands. Winds
will rapidly decline Tuesday night into Wednesday as the low
departs to the NE, and a ridge of high pressure builds over the
area.

The powerful low sending the cold front over the islands will
produce a long-lived and extra-large NW swell that will bring
surf heights well above High Surf Warning (HSW) levels for most N
and W facing shores Sunday night through Tuesday, and High Surf
Advisory level surf to shorelines that typically do not receive
high surf, i.e., W facing shores of Maui, Lanai and the Big
Island, and N facing shores of the Big Island. There is high
potential for wave run-up onto vulnerable roadways and coastal
areas in the HSW areas, with the most likely time for these
impacts being Monday night into Tuesday morning during high tide.
This swell is expected to drop below warning thresholds Tuesday
night into Wednesday, but a large NW swell is possible during the
second half of next week. Surf along S and W facing shores will
see an increase in short-period wind waves Sunday evening into
Tuesday due to the strong onshore winds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward
West-Kauai North-Molokai Windward-Molokai North-Molokai West-
Maui Central Valley North-Windward Haleakala-Big Island East-Big
Island North.

High Wind Watch from Sunday evening through Monday afternoon for
Niihau-Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kona-Kohala-Big
Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu- South
Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Flood Watch from 6 AM HST Sunday through late Monday night for
all Hawaiian Islands.

Wind Advisory from 6 AM Sunday to 6 AM HST Monday for Haleakala
Summit.

High Wind Warning from 6 AM Sunday to 6 AM HST Wednesday for Big
Island Summits.

Winter Storm Watch from Sunday evening through late Monday night
for Big Island Summits.

Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters.

Gale Watch from Sunday evening through Monday afternoon for all
Hawaiian waters-

&&

DISCUSSION...JVC/Jelsema
AVIATION...Houston
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:29 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Dec 17, 3:40 PM HSTGale WatchHFO12 hr
Dec 17, 3:59 PM HSTHigh Wind WatchHFOHawaii, Honolulu, Kauai, Kalawao11 hr
Dec 17, 3:59 PM HSTHigh Wind WarningHFOHawaii, Honolulu, Kauai, Kalawao3 days
Dec 17, 3:59 PM HSTWind AdvisoryHFOKalawao11 hr
Dec 17, 4:00 PM HSTWinter Storm WatchHFOHawaii11 hr
Dec 17, 7:19 PM HSTFlood WatchHFOHawaii, Honolulu, Kauai, Kalawao58 hr
Dec 18, 12:50 AM HSTSpecial Marine WarningHFO115 min
Dec 18, 2:28 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 18, 2:41 AM HSTSpecial Marine WarningHFO104 min
Dec 18, 2:49 AM HSTSpecial Marine WarningHFO95 min
Dec 18, 3:06 AM HSTSpecial Marine WarningHFO114 min
Dec 18, 3:12 AM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Dec 18, 3:20 AM HSTGale WarningHFO60 hr
Dec 18, 3:24 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 18, 5:40 AM HSTSpecial Marine WarningHFO2 hr
Dec 18, 6:25 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 18, 6:34 AM HSTAreal Flood AdvisoryHFOKalawao10 hr
Dec 18, 10:57 AM HSTSpecial Marine WarningHFO79 min
Dec 18, 11:45 AM HSTSpecial Marine WarningHFO2 hr
Dec 18, 12:01 PM HSTAreal Flood AdvisoryHFOKalawao87 min
Dec 18, 12:20 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Dec 18, 1:04 PM HSTSpecial Marine WarningHFO96 min
Dec 18, 1:27 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Winter Storm Warnings in Hawaii, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.